North Carolina, 2013

Flash Flooding and Damaging Winds in North Carolina, June 28 to 29, 2013

June 28 to 29, 2013 · NWS RAH · 13 events in 10 counties and zones

A very moist air mass and persistent troughing along the east coast lead to another round of scattered to numerous showers and thunderstorms. An increase in deep layer shear as an upper level disturbance tracked near the area lead to better organization of the convection and therefore numeorus storms became severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A very moist air mass and persistent troughing along the east coast lead to another round of scattered to numerous showers and thunderstorms. An increase in deep layer shear as an upper level disturbance tracked near the area lead to better organization of the convection and therefore numeorus storms became severe and produced damaging wind gusts. In addition, training storms with very heavy rain (2-3 inches) affected Stanly County and with already saturated soils from a very wet month, flash flooding occurred through the early morning hours of the 29th. In fact, several roads/bridges were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 28, 2:00 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI JUN 28 2013

.SYNOPSIS...
A WARM AND HUMID AIR MASS COMBINED WITH A PERSISTENT TROUGH OF LOW
PRESSURE OVER THE REGION WILL RESULT IN A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 245 PM FRIDAY...

THROUGH TONIGHT: LITTLE DOUBT THAT MOST IF NOT ALL OF THE AREA WILL
SEE SHOWERS/STORMS IN THE NEXT 18 HOURS. ACCORDING TO CURRENT
MESOANALYSES WE CONTINUE TO DESTABILIZE WITH MLCAPE ALREADY UP TO
1500-2500 J/KG AND MUCAPE AROUND 3000 J/KG. A BROKEN LINE OF SHOWERS
AND STORMS HAS FORMED OVER SOUTH-CENTRAL AND SW VA INTO THE NC
MOUNTAINS... AND THIS CONVECTION IS ON TRACK TO DROP ESE THROUGH
CENTRAL NC FROM MID AFTERNOON THROUGH THE EVENING. AS EXPECTED...
DEEP LAYER SHEAR CONTINUES TO IMPROVE TO 30-35 KTS... SUPPORTIVE OF
ORGANIZED CONVECTION... PARTICULARLY AS THIS INCOMING LINE FEEDS ON
A HIGHLY MOIST AND BUOYANT BOUNDARY LAYER WITH TEMPS NEAR 90 (THANKS
TO PLENTY OF HEATING THUS FAR) AND DEW POINTS IN THE LOW-MID 70S.
EXPECT CONVECTION TO BECOME MORE NUMEROUS AND STRENGTHEN AS IT TAPS
INTO THIS JUICIER AIR ALONG AND EAST OF THE HIGHWAY 1 CORRIDOR.
RECENT HRRR RUNS DEPICTED THIS SCENARIO FAIRLY WELL... BRINGING
SCATTERED STORMS INTO THE TRIAD TOWARD 19-20Z WHICH THEN CONGEAL
INTO AN ORGANIZED BAND OF STORM CLUSTERS HEADING EASTWARD THROUGH
04Z. STILL APPEARS THAT SEVERE WIND GUSTS WILL BE THE BIGGEST SEVERE
THREAT LATE TODAY INTO TONIGHT GIVEN THAT WE HAVE SOME DRIER AIR NOT
FAR OFF THE SURFACE AND DECENT D-CAPE AT OR OVER 800 J/KG. THE -10C
TO -30C CAPE IS NOT ESPECIALLY LARGE BUT HAS RISEN A BIT IN RECENT
HOURS TO NEAR 500 J/KG EAST OF THE HIGHER TERRAIN... THUS LARGE HAIL
REMAINS POSSIBLE BUT IS A SECONDARY THREAT. WILL CONTINUE TO TREND
POPS DOWN AND OUT GRADUALLY WEST TO EAST AFTER MIDNIGHT WITH LOSS OF
HEATING. FOG/STRATUS HAS BEEN TOUGH TO FORECAST THE LAST FEW DAYS
BUT WILL LEAN TOWARD PERSISTENCE... WITH BETTER COVERAGE EAST OF
HIGHWAY 1 WITHIN A VERY LIGHT SW FLOW.

FOR SATURDAY/SATURDAY NIGHT: CONTINUED WARM... DAMP... AND HUMID.
WE'LL REMAIN BENEATH CLIMATOLOGICALLY FAST CYCLONIC MID LEVEL FLOW
HEADING INTO THE WEEKEND. MODELS SHOW THE SURFACE TROUGH SHIFTING TO
THE COASTAL PLAIN SATURDAY MORNING WITH MARKEDLY LOWER SURFACE
THETA-E VALUES PUSHING INTO THE WRN FORECAST AREA. EXPECT TO SEE
SOME LINGERING PATCHY SHOWERS ALONG WITH AREAS OF STRATUS OVER THE
COASTAL PLAIN SATURDAY MORNING... BUT WEAK TO ABSENT DYNAMIC FORCING
FOR ASCENT AND TYPICALLY LOWER INSTABILITY AND LINGERING CINH THAT
TIME OF DAY WILL LIMIT COVERAGE/STRENGTH OF ANY CONVECTION DURING
THE MORNING... AND THE WRN PIEDMONT SHOULD REMAIN DRY THROUGH
MIDDAY. WITH THE INJECTION OF ENERGY DOWN ITS WEST SIDE... THE MID
LEVEL TROUGH IS EXPECTED TO DIG STRONGLY DOWN LAKE MICHIGAN INTO IN
AND THE WRN OH VALLEY THROUGH SATURDAY NIGHT... CAUSING A BACKING OF
MID LEVEL WINDS OVER NC TO A MORE SOUTHERLY DIRECTION AND A GRADUAL
STRENGTHENING AND BUILDING OF THE ATLANTIC ANTICYCLONE WESTWARD
TOWARD COASTAL NC. THIS WILL EFFECTIVELY LEAD TO DISSIPATION OF THE
ERN NC SURFACE TROUGH WHILE THE MORE SUBSTANTIAL FRONTAL ZONE
STRENGTHENS TO OUR WEST AND HIGH PW VALUES REBOUND BACK WESTWARD
THROUGH CENTRAL NC WITH AN ATTENDING RESURGENCE OF HIGHER 850 MB
THETA-E. THE NAM/GFS HANDLE THEIR PRECIP FIELDS DIFFERENTLY WITH THE
NAM HOLDING WIDESPREAD CONVECTION TO OUR EAST AND WEST UNTIL VERY
LATE SATURDAY NIGHT... WHILE THE GFS DEVELOPS CONVECTION WITH
HEATING SATURDAY AFTERNOON ESPECIALLY ALONG THE HIGHWAY 1
CORRIDOR... WHICH THEN PERSISTS THROUGH THE NIGHT AS THE 2+ INCH
PRECIP WATER VALUES SPREAD FROM THE COAST WESTWARD THROUGH ALL OF
CENTRAL NC. THE GFS'S PATTERN LOOKS TO BE A MORE REASONABLE
SCENARIO... WITH MORE SCATTERED DISCRETE CELLS IN THE FAR WRN
PIEDMONT (WHERE SURFACE DEW POINTS AND HENCE INSTABILITY WILL LIKELY
BE A BIT LOWER) TRENDING TO NUMEROUS CLUSTERS OF MULTICELLS ROUGHLY
EAST OF A LINE FROM ROXBORO TO SILER CITY TO WADESBORO (ATTENDING
THE GREATER INSTABILITY AND PW). THE BACKED STEERING FLOW AND
EXPECTED ORIENTATION OF CONVECTIVE BANDS WILL BRING ABOUT A CONCERN
FOR TRAINING ECHOES AND LOCALIZED URBAN AND STREET FLOODING AND
SWOLLEN CREEKS STARTING SATURDAY... ESPECIALLY CONSIDERING THE
IMPROVING UPPER DIVERGENCE OVER CENTRAL/ERN NC IN THE RIGHT ENTRANCE
REGION OF THE SOUTHERLY JET TO OUR NNW. AFTER MUCH COORDINATION AND
DISCUSSION... WILL NOT GO WITH A FLASH FLOOD WATCH AS YET... AS
WIDESPREAD HEAVY RAIN HAS YET TO MATERIALIZE IN THE ERN
PIEDMONT/SANDHILLS/COASTAL PLAIN WHERE THE MORE SANDY SOIL AND
FLATTER TERRAIN RESULTS IN SLOWER RUNOFF... BUT URBAN AREAS WILL
REMAIN VULNERABLE TO SOME FLOODING. WE WILL CONTINUE TO RE-EVALUATE
AND CONSIDER THIS RISK AS WE HEAD THROUGH THE WEEKEND. WILL HAVE A
GOOD CHANCE OF SHOWERS/STORMS WEST SATURDAY AFTERNOON/NIGHT WITH
LIKELY POPS ALONG/EAST OF THE AFOREMENTIONED LINE COVERING THE
CENTRAL/ERN CWA. DEEP LAYER SHEAR IS NOT TREMENDOUS BUT DOES IMPROVE
FURTHER TO 25-35 KTS... ALTHOUGH MODEL MLCAPE VALUES ONLY PEAK AT
800-1500 J/KG SATURDAY AFTERNOON ALONG/EAST OF HIGHWAY 1...
SUGGESTING PERHAPS A MORE MOIST-ADIABATIC PROFILE THAN WE'VE SEEN
LATELY. POTENTIALLY WEAKER UPDRAFTS ESPECIALLY ALOFT COULD LOWER THE
RISK OF SEVERE STORMS... BUT AGAIN THE DEEP WARM LAYER (LCL TO
FREEZING DEPTH NEAR 4 KM) AND PW NEAR 2 INCHES (WHICH IS NEARLY 2
STANDARD DEVIATIONS ABOVE NORMAL) SUPPORT A HEAVY RAIN THREAT WITH
WARM RAIN PROCESSES DOMINATING. HIGHS 87-91. LOWS 68-72. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 245 PM FRIDAY...

THE WELL-ADVERTISED DEVELOPING TROUGH ALOFT WILL HAVE BECOME
STRONGLY AMPLIFIED AND ESTABLISHED OVER THE TN VALLEY THIS
PERIOD...BETWEEN A PAIR OF ANOMALOUSLY STRONG RIDGES OVER WESTERN N.
AMERICA AND THE WESTERN N. ATLANTIC. WHILE LOW LEVEL CONVERGENCE IN
ASSOCIATION WITH A LEE TROUGH/WEAK FRONT WILL HAVE DIMINISHED FROM
PREVIOUS DAYS...THE PATTERN OF PERTURBED SW TO SSW DEEP LAYER FLOW
WILL DRIVE NUMEROUS TO WIDESPREAD SHOWERS/STORMS...AMIDST A DEEP
MOIST AXIS CHARACTERIZED BY PRECIPITABLE WATER VALUES AROUND TWO
INCHES...SUNDAY AND LIKELY THROUGHOUT SUNDAY NIGHT. DEEP LAYER SHEAR
ON THE ORDER OF 25-30 KTS...TO PERHAPS 35 KTS OVER THE NW
PIEDMONT...WILL SUPPORT PRIMARILY MULTI-CELL BANDS CAPABLE OF
PRODUCING WET MICROBURSTS...AND TO A GREATER EXTENT LOCALIZED
FLOODING OWING THE ANOMALOUSLY HIGH PW/S. HIGHS GENERALLY IN THE MID
80S...AND LOWER 70S FOR LOWS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 255 PM FRIDAY...

CONTINUED...IF NOT INCREASINGLY...WET. THE LARGE SCALE
RIDGE/TROUGH/RIDGE CONFIGURATION ACROSS NOAM WILL GRADUALLY
RETROGRESS...WITH THE TROUGH DRIFTING WESTWARD INTO THE MS
VALLEY...THROUGH MID-LATE WEEK. THE PRESENCE AND PERSISTENCE OF THE
TROUGH WILL KEEP MUCH OF THE EASTERN US...INCLUDING CENTRAL NC...IN
A PATTERN OF PERTURBED AND DEEPLY MOIST SW TO SSW FLOW ALOFT -
FAVORABLE FOR ABOVE AVERAGE PRECIPITATION CHANCES...PARTICULARLY
THROUGH WEDNESDAY. THE PROLONGED STORMY PERIOD WILL FAVOR AN
INCREASING RISK OF FLOODING WITH EACH DAY THAT PASSES...WITH
OTHERWISE AN OCCASIONAL PRECIPITATION-LOADED WET MICROBURST FROM
LOOSELY ORGANIZED MULTI-CELL STORM MODES DRIVEN BY GENERALLY 20-25
KTS OF MID LEVEL FLOW. ASIDE FROM THE 00Z/28TH ECMWF...THE CONSENSUS
OF MEDIUM RANGE GUIDANCE...INCLUDING THE 00Z ECMWF ENSEMBLE
MEAN...INDICATES THE PATTERN RETROGRESSION WILL ALLOW THE WESTERN
ATLANTIC SUB-TROPICAL RIDGING TO EXPAND WESTWARD SUFFICIENTLY TO
LESSEN PRECIPITATION CHANCES/COVERAGE - FROM NUMEROUS/WIDESPREAD TO
SCATTERED - OVER EASTERN NC...INCLUDING THE RAH COASTAL PLAIN...BY
MID TO LATE WEEK. HIGHS MOSTLY IN THE MIDDLE 80S...WITH LOWS 70 TO
75.

&&

.AVIATION /18Z THURSDAY THROUGH WEDNESDAY/...
AS OF 135 PM FRIDAY...

THIS MORNING'S IFR STRATUS AFFECTING RDU/RWI/FAY HAS SHIFTED
EASTWARD AND MIXED OUT... AND VFR CONDITIONS WILL DOMINATE THIS
AFTERNOON. BUT WE REMAIN IN A WARM... HUMID... AND UNSETTLED PATTERN
OVER CENTRAL NC... WITH A HIGH PROBABILITY OF STORMS PARTICULARLY AT
RDU/RWI/FAY MID-LATE AFTERNOON THROUGH TONIGHT. LOCAL TORRENTIAL
DOWNPOURS WITH BRIEF IFR/LIFR CONDITIONS ARE POSSIBLE WITH THESE
SHOWERS AND STORMS... ALONG WITH THE POTENTIAL FOR SURFACE WIND
GUSTS OVER 40 MPH. SCATTERED STORMS ARE EXPECTED NEAR INT/GSO AFTER
19Z... SPREADING EASTWARD TOWARD RDU/RWI/FAY AFTER 21Z AND BECOMING
NUMEROUS. STORM CHANCES WILL PERSIST IN LATE EVENING AT
RDU/RWI/FAY... TAPERING TO LIGHTER AND MORE PATCHY SHOWERS LATE
TONIGHT. BASED ON THE PERSISTENCE OF THIS PATTERN... AREAS OF
IFR/LIFR STRATUS ARE POSSIBLE AFTER 07Z TONIGHT AT RDU/RWI/FAY...
BUT ONCE AGAIN THE MODELS ARE PRESENTING CONFLICTING GUIDANCE
REGARDING THIS THREAT... SO CONFIDENCE IN OCCURRENCE OF A
PREDOMINANT IFR/LIFR CIG IS LOW. ANY SUCH STRATUS WOULD LIFT BY 14Z
SATURDAY MORNING... AND VFR CONDITIONS WOULD THEN HOLD THROUGH 18Z.

LOOKING BEYOND 18Z SATURDAY... SHOWERS/STORMS AND ATTENDANT MVFR OR
IFR CONDITIONS ARE EXPECTED TO BECOME MORE NUMEROUS SATURDAY
AFTERNOON INTO THE NIGHT... SO EXPECT INCREASINGLY POTENTIAL FOR
ADVERSE AVIATION CONDITIONS... ESPECIALLY AT RDU/RWI/FAY. WITH
MINIMAL CHANGE IN THE OVERALL PATTERN OVER THE CONUS... THE RISK FOR
DAILY NUMEROUS SUB-VFR SHOWERS AND STORMS (PRIMARILY FROM MID
AFTERNOON THROUGH MIDNIGHT) AND SHALLOW EARLY-MORNING IFR STRATUS IS
EXPECTED TO PERSIST INTO THE MIDDLE OF NEXT WEEK. -GIH

&&

.EQUIPMENT...
KRAX WSR-88D IS BACK IN OPERATIONAL SERVICE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...HARTFIELD
Hazardous weather outlook, Jun 28, 2:24 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT FRI JUN 28 2013

NCZ042-073>078-083>086-088-089-291100-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
324 PM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING
OVER CENTRAL NORTH CAROLINA. A FEW STORMS MAY BECOME SEVERE...WITH
HAIL AND DAMAGING WIND GUSTS POSSIBLE. FREQUENT DEADLY LIGHTNING
STRIKES ARE LIKELY WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY DOWNPOURS WILL
OCCUR EACH AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK.
DUE TO THE PERSISTENT WET PATTERN...THE RISK OF FLOODING WILL
INCREASE AND REMAIN ELEVATED THROUGH THURSDAY. IN
ADDITION... THERE WILL BE THE POSSIBILITY OF SOME ISOLATED SEVERE
STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

NCZ007>011-021>028-038>041-043-291100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
324 PM EDT FRI JUN 28 2013

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

FREQUENT DEADLY LIGHTNING STRIKES ARE LIKELY WITH ANY STORM
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY DOWNPOURS WILL
OCCUR EACH AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK.
DUE TO THE PERSISTENT WET PATTERN...THE RISK OF FLOODING WILL
INCREASE AND REMAIN ELEVATED THROUGH THURSDAY. IN
ADDITION... THERE WILL BE THE POSSIBILITY OF SOME ISOLATED SEVERE
STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 28, 3:12 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT FRI JUN 28 2013

NCZ022-023-282100-
ALAMANCE-GUILFORD-
412 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN GUILFORD AND
ALAMANCE COUNTIES THROUGH 500 PM EDT...

AT 412 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE TOWNSEND...OR ABOUT 9 MILES NORTH OF GREENSBORO...MOVING EAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MONTICELLO...
GIBSONVILLE... ALTAMAHAW... ELON COLLEGE... GLEN RAVEN... UNION
RIDGE...AND BURLINGTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 135 AND 147.

IF YOU ARE IN THE PATH OF THIS STORM... SEEK SHELTER IN A NEARBY
BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF
KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3625 7967 3625 7931 3600 7939 3613 7989
      3626 7986
TIME...MOT...LOC 2012Z 279DEG 24KT 3621 7977

GIH
Special weather statement, Jun 28, 3:25 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT FRI JUN 28 2013

NCZ021-022-038-039-282115-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
425 PM EDT FRI JUN 28 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 515 PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MIDWAY...OR ABOUT 9 MILES SOUTHEAST OF WINSTON-SALEM...MOVING EAST AT
40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THOMASVILLE...HIGH
POINT...ARCHDALE...JAMESTOWN...PLEASANT GARDEN...CLIMAX...AND...
PLEASANT GARDEN...FOREST OAKS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 192 AND 226...AND
INTERSTATE 85 BETWEEN EXITS 102 AND 138.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3611 8026 3615 7954 3573 7956 3587 8029
TIME...MOT...LOC 2025Z 276DEG 33KT 3597 8015

VINCENT

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
June 28, 3:33 PM EST
Where
Davidson County, 2.17 mi NE of Gum Tree
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.020, -80.170

A couple of trees and a power line were blown down on Gumtree Road.

Thunderstorm Wind, Guilford

When
June 28, 3:45 PM EST to 3:57 PM EST
Where
Guilford County, 0.56 mi W of Sedgefield to 0.69 mi S of Hill Top
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.020, -79.910

A couple of trees and numerous large limbs were blown down along a 2 mile swath northeast of Jamestown. One of the trees fell on a house. Monetary damages were estimated.

Thunderstorm Wind, Alamance

When
June 28, 4:15 PM EST
Where
Alamance County, 1.11 mi E of Union Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.220, -79.380

Four trees were blown down in the Union Ridge area.

Thunderstorm Wind, Person

When
June 28, 4:20 PM EST
Where
Person County, 1.38 mi S of Paynes Tavern
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.330, -79.020

One tree was blown down on Hurdle Mills Road.

Thunderstorm Wind, Durham

When
June 28, 4:45 PM EST to 4:53 PM EST
Where
Durham County, 3.93 mi SW of Quail Roost to 1.78 mi SW of Mangum Store
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.160, -78.950

A power pole, power lines and multiple trees were blown down along a swath from several miles west of Bahama to several miles northeast of Bahama.

Thunderstorm Wind, Vance

When
June 28, 5:10 PM EST
Where
Vance County, 0.89 mi SE of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.320, -78.390

A power line was blown down near Henderson.

Thunderstorm Wind, Franklin

When
June 28, 5:15 PM EST to 5:35 PM EST
Where
Franklin County, 0.69 mi S of Youngsville to 2.76 mi S of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.020, -78.480

A couple of trees and power lines were blown down along a swath from Youngsville to near Centerville.

Thunderstorm Wind, Chatham

When
June 28, 5:15 PM EST to 5:29 PM EST
Where
Chatham County, 2.18 mi SW of Goldston to 2.36 mi NNE of Terrells
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.580, -79.360

A few trees were blown down along a swath from near Goldston to near Bynum.

Thunderstorm Wind, Johnston

When
June 28, 7:10 PM EST
Where
Johnston County, 2.64 mi ESE of Brogden
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.410, -78.210

A couple of trees were blown down near Brogden and Woodard Roads.

Thunderstorm Wind, Stanly

When
June 28, 7:55 PM EST to 8:10 PM EST
Where
Stanly County, 1.49 mi SSW of Locust to 1.13 mi E of Millingport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.250, -80.440

Several trees and power lines were blown down along a swath from Locust to near Plyler.

Thunderstorm Wind, Davidson

When
June 28, 8:00 PM EST
Where
Davidson County, 1.12 mi E of Holly Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.820, -80.160

Several trees were blown down on Holly Road just east of Lexington.

Flash Flood, Stanly

When
June 28, 9:30 PM EST to 11:30 PM EST
Where
Stanly County, 2.15 mi SSW of Finger to 1.02 mi W of Hills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.350, -80.380

Lambert Road at Bridge Road was completely underwater near Finger. In addition, several water rescues had to be performed by the local fire department, including on Canton Road at April Lane, Canton Road at Austin Road and on Highway 73 at Bridge Road. Another flash flood warning was issued just before this one exprired as the flooding persisted.

Flash Flood, Stanly

When
June 29, 12:00 AM EST to 5:00 AM EST
Where
Stanly County, 1.59 mi SSW of Finger to 1.37 mi SSE of Bloomington
Cause
Heavy Rain
Property damage
$150,000
Reported by
911 Call Center
Coordinates
35.358, -80.378

Numerous roads were closed due to high water flowing across them. In addition, sections of a couple of roads were washed away due to the flooding, including Pole Running Road near Bridge Road and Nelson Mountain Road between Harkey Road and Lockwood Road. Also, a bridge on Old Mill Road was damaged due to high water. This flash flood warning was replaced with a flood warning as the flooding persisted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462675, 462678, 462680, 462682, 462683, 462684, 462687, 462690, 462698, 462705, 462706, 462714, 462735.